Texas, 2022

Wildfire in Texas, April 12 to 13, 2022

April 12 to 13, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 12, 1:32 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 12, 1:32 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
232 PM CDT Tue Apr 12 2022

.DISCUSSION...
Cold front was moving southeast across eastern Colorado, northwest
Kansas, and southwest Nebraska behind a surface low located over
north-central Nebraska.  The strong southwest winds will decrease
this evening ahead of the front and then the front is expected to
move through between 8 pm and 2 am.  North winds at 15 to 25 mph
with higher gusts will be common behind the front.  Wednesday will
be a much cooler day with highs generally in the 50's and 60's.
Northwest winds will pick back up again...especially across the
western half of the Panhandles into the 20 to 30 mph range with
higher gusts.  Winds will then decrease to less than 15 mph
overnight.

A strong upper level zonal flow will continue Thursday and Friday,
so this will help to strengthen the lee-side surface trough, which
will keep our downslope winds gusty.  Highs will recover into the
70's on Thursday and in the 80's for Friday.

A cold front then moves through the region late Friday afternoon and
Friday evening.  Winds then try to switch around to the southeast
briefly on Saturday before winds switch back around to the north
behind a cold front on Sunday afternoon.

&&

.FIRE WEATHER...
Critical fire weather conditions will continue across the region
early this evening.  The cold front which will switch the winds
around to the north may cause issues for anyone fighting
wildfires.

Critical fire weather conditions are expected across much of the
region on Wednesday as relative humidity values drop into the 7 to
15 percent range.  Northwest winds at 20 to 30 mph will be common on
Wednesday.

Elevated to critical fire weather conditions will then be possible
across much of the area Thursday and Friday.

Fire weather conditions will be more up in the air for this weekend
into early next week with several cold frontal passages.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                41  63  33  74  41 /   5   5   0   0   0
Beaver OK                  37  58  28  69  36 /  10  20   0   0   0
Boise City OK              32  55  25  67  33 /  10  20   0   0   0
Borger TX                  42  65  34  75  42 /  10  10   0   0   0
Boys Ranch TX              38  63  30  75  36 /   5   5   0   0   0
Canyon TX                  40  63  31  75  39 /   5   0   0   0   0
Clarendon TX               45  65  35  74  44 /   5   5   0   0   0
Dalhart TX                 32  58  24  70  31 /   5  10   0   0   0
Guymon OK                  37  59  28  71  36 /  10  20   0   0   0
Hereford TX                40  64  30  75  38 /   5   0   0   0   0
Lipscomb TX                40  59  32  71  40 /  10  10   0   0   0
Pampa TX                   41  62  33  72  41 /   5   5   0   0   0
Shamrock TX                46  66  34  73  41 /   5   5   0   0   0
Wellington TX              48  70  35  75  42 /   0   5   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 10 PM CDT this evening for the following
     zones: Carson...Dallam...Deaf Smith...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman.

     Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     Red Flag Warning from 11 AM to 10 PM CDT Wednesday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Wind Advisory until 10 PM CDT this evening for the following
     zones: Armstrong...Collingsworth...Donley...Gray...Wheeler.

OK...High Wind Warning until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 11 AM to 10 PM CDT Wednesday for the
     following zones: Beaver...Cimarron...Texas.

&&

29/15
Hazardous weather outlook, Apr 12, 1:46 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Tue Apr 12 2022

OKZ001>003-TXZ001>020-317-131100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions will continue this evening as
winds will be in the 35 to 45 mph range with gusts up to 65 mph
along with very low relative humidty values. A high wind warning
continues for the Oklahoma Panhandle and the northwest two thirds
of the Texas Panhandle this evening. A wind advisory continues
for the southeast Texas Panhandle this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions are expected across
the combined Oklahoma and Texas Panhandles Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions this evening through
Friday.

In the hours before

Local storm report, Apr 12, 12:49 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     NON-TSTM WND GST 11 WNW BOOTLEG          34.89N 102.99W
04/12/2022  M58 MPH          DEAF SMITH         TX   MESONET

            MESONET STATION 69 BOOTLEG 11WNW.

&&

KR
Local storm report, Apr 12, 1:17 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST 2 ENE GOODWELL          36.60N 101.60W
04/12/2022  M59 MPH          TEXAS              OK   MESONET

            MESONET STATION GOOD GOODWELL.

&&

KR
Local storm report, Apr 12, 1:35 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST 3 SE DUMAS              35.83N 101.92W
04/12/2022  M61 MPH          MOORE              TX   MESONET

            WEST TEXAS MESONET KDU1.

&&

KR
Local storm report, Apr 12, 2:11 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
311 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST 2 ENE GOODWELL          36.60N 101.60W
04/12/2022  M67 MPH          TEXAS              OK   MESONET

            MESONET STATION GOOD GOODWELL.

&&

KR
Local storm report, Apr 12, 2:30 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     NON-TSTM WND GST 9 NNE SUNRAY            36.14N 101.78W
04/12/2022  M61 MPH          SHERMAN            TX   MESONET

            WEST TEXAS MESONET STATION KSU1 AT SUNRAY 9
            NNE.

&&

KR
Local storm report, Apr 12, 3:34 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     NON-TSTM WND GST 10 ESE VALLEY DE ORO    35.42N 101.93W
04/12/2022  M58 MPH          POTTER             TX   MESONET

            MESONET STATION 82 AMARILLO 15NNW.

&&

KR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall County

When
April 12, 5:17 PM CST to April 13, 3:23 PM CST
Where
Randall County forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The Little Buffalo fire cause was undetermined. There was an estimated 421 acres burned as a result of the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024829.